Jump to content

Weird Reaction To Alcohol


Freaked
 Share

Recommended Posts

I've avoided alcohol since I got POTS cos I know it often makes symptoms worse. But yesterday I had a stomach bug so drank a small amount of brandy. I didn't feel much worse afterwards, but a few hours later, roughly when the alcohol would have been wearing off, I had a textbook panic attack. I get weird adrenaline episodes frequently since I got sick, but they rarely fit the bill of a regular panic attack (ie building quickly, etc). But yesterday I had an episode that built in a few minutes of copious sweating, included blurred vision and made me feel like my mind was going to break from terror for a minute. Then it was over half an hour later. It felt awful. Has anyone else experienced weird reactions to alcohol, or alcohol leaving their systems?

Link to comment
Share on other sites

I started having weird reactions to alcohol after getting mono, which was 18 months before I got full-blown POTS. In addition to decreased tolerance, I actually had symptoms really similar to what you describe - I would basically feel like I was having a horrible panic attack and on the verge of passing out. It didn't happen every single time though, as long as I didn't drink much, and it started wearing off...but then I got POTS! And now I really can't drink. Last time I tried I had maybe half of a gin and tonic and I was hungover for 2 days. I can't really take medication either so I'm pretty sure my body just can't detox anything. It's no fun being 24 and incapable of drinking, but relative to everything else, it doesn't bother me too much.

Link to comment
Share on other sites

Because you had a depressant (alcohol), and typical POTS will cause you to have low blood pressure already, in which you end up with tachycardia to compensate for it, it just adds to the low blood pressure issue, and causes your heart rate to increase all the more, and when the alcohol has worn off, you are even more tachycardic, hence the physiological panic attack. Sounds like you need to be on that beta blocker again to prevent that from happening, and lower your heart rate, or just quit drinking altogether. If I drink at all, it's just a glass of wine. Alcohol also is a diuretic, and will dehydrate you all the more, increasing all your POTS symptoms.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...